Kansas, 2007

Winter Storm and Winter Weather in Kansas, January 12 to 14, 2007

January 12 to 14, 2007 · NWS TOP · 23 events in 23 counties and zones

An arctic cold front stormed across NE Kansas, which brought freezing surface temperatures to this part of the state. The cold air aloft was slow to follow, which left a nose of warm air a few thousand feet off the surface.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

An arctic cold front stormed across NE Kansas, which brought freezing surface temperatures to this part of the state. The cold air aloft was slow to follow, which left a nose of warm air a few thousand feet off the surface. Ice crystals fell through the warm layer, melted, then refroze near the surface. As a result, precipitation beginning Friday morning, the 12th, through early Sunday morning, the 14th, was a mix of freezing rain and sleet. Around 1/2 an inch of sleet was reported across north central Kansas, but up to 4 of sleet was reported in the east central part of the state. Sunday morning, and into Sunday afternoon, the mix of precipitation had changed over to all snow. Up to 4 of snow was reported along the Nebraska border, while lesser amounts were reported further south. Extremely hazardous driving conditions caused numerous accidents across the northeast corner of the state, and many injuries were reported. A few power outages inconvenienced customers as well. Hospitals reported many people coming in to be treated after slipping and falling on icy sidewalks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jan 12, 5:45 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Jan 12, 5:45 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
545 AM CST FRI JAN 12 2007

.DISCUSSION...

LITTLE TIME FOR DISCUSSION THIS MORNING AND WILL HIT HIGH SPOTS.

ISENTROPIC LIFT CONTINUES BUT IS NOT LIKELY TO BE TOO STRONG DURING
THE DAY. THERE IS A GOOD AMOUNT OF BAROCLINICITY/FRONTOGENETICAL
FORCING IN THE AREA AND THIS SHOULD SHIFT SLOWLY SOUTHEAST THROUGH
THE DAY. VERY CRITICAL LOW LVL WARM LAYER SHOULD BE SUPPRESSED
THROUGH THE DAY AS WELL...LEADING TO MORE OF A FREEZING DRIZZLE/SNOW
FLURRY SITUATION. IN THE SHORT TERM...NEED SOME ADVISORIES TO COVER
THE FREEZING MIST AND POSSIBLE LIGHT ACCUMULATIONS OF FREEZING RAIN
SOUTHEAST CWA. TONIGHT...BEST CHANCE FOR ACCUMULATING FREEZING RAIN
AND SLEET WITH ATTENDANT FREEZING DRIZZLE IS IN THE SOUTHEAST CWA SO
AM EXTENDING THE ADVISORY THERE. HAVE ALSO DROPPED WATCH FOR TONIGHT
AS WELL SINCE DONT EXPECT ANYTHING TO REACH WARNING CRITERIA
BEFORE SR SATURDAY. THINK HPCS DEPICTION OF SNOW/SLEET ACCUMULATION
A BIT SLOW ON SATURDAY AS LEADING EDGE OF BETTER LIFT MOVING INTO
AND OVER INCREASINGLY DEEP MOISTURE BY AFTERNOON. REDEVELOPMENT OF
FREEZING RAIN AND SLEET SOUTHEAST CWA ALSO APPEARS LIKELY.  EVEN
BETTER LIFT WITH INCREASING CHANCE FOR ACCUMULATING PRECIP EXPECTED
LATER SATURDAY NIGHT INTO SUNDAY. BOTTOM LINE TO ALL OF THIS IS THAT
I HAVE CONTINUED AND EXPANDED WINTER WEATHER WATCH TO INCLUDE ALL OF
THE CWA SATURDAY INTO SUNDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY ALONG AND SOUTHEAST OF A LINE FROM COUNCIL
GROVE TO VALLEY FALLS TODAY.

WINTER WEATHER ADVISORY SOUTHEAST OF THE TURNPIKE TONIGHT.

WINTER STORM WATCH FOR ALL THE CWA SATURDAY THROUGH SUNDAY.

&&
Hazardous weather outlook, Jan 12, 5:17 AM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
517 AM CST FRI JAN 12 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-131130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
517 AM CST FRI JAN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A HAZARDOUS WINTRY MIX OF FREEZING DRIZZLE AND SOME SLEET WILL
OCCUR TO THE SOUTHEAST OF A LINE FROM COUNCIL GROVE TO VALLEY
FALLS TODAY WHERE WINTER WEATHER ADVISORIES ARE POSTED. ICE
ACCUMULATION WILL BE SLIGHT. SOME FREEZING RAIN MAY ALSO OCCUR
ALONG AND SOUTHEAST OF INTERSTATE 35 WHERE ICE ACCUMULATIONS COULD
REACH A TENTH OF AN INCH BY LATE THIS AFTERNOON. THE WINTRY MIX
SHOULD NOT BE AS WIDESPREAD TONIGHT BUT THERE IS STILL A CHANCE
FOR SOME SPOTTY LIGHT ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTRY MIX OF FREEZING RAIN AND SLEET COULD OCCUR ALONG AND
SOUTHEAST OF INTERSTATE 35 SATURDAY AND SATURDAY NIGHT WITH
SOME MORE ICE ACCUMULATION POSSIBLE. THE REST OF THE AREA MAY
SEE AN INCREASING THREAT FOR SNOW AND SLEET WITH SOME FREEZING
DRIZZLE MIXED IN. BY SUNDAY MOST OF THE AREA WILL LIKELY SEE SOME
SNOW AND IT COULD BE HEAVY AT TIMES. ACCUMULATIONS IN EXCESS OF 5
INCHES ARE POSSIBLE NORTHWEST OF THE TURNPIKE BY LATE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF WINTER PRECIPITATION
FALLING AND ANY ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN
TOPEKA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter weather, 6 winter storm. Local standard time, as filed.

Winter Storm, Anderson

When
January 12, 10:00 AM CST to January 14, 4:00 PM CST
Where
Anderson forecast zone
Reported by
COOP Observer
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Winter Storm, Coffey

When
January 12, 10:00 AM CST to January 14, 3:30 PM CST
Where
Coffey forecast zone
Reported by
COOP Observer
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
January 12, 11:45 AM CST to January 14, 4:00 PM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Winter Storm, Osage

When
January 12, 11:45 AM CST to January 14, 3:30 PM CST
Where
Osage forecast zone
Reported by
COOP Observer
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Winter Storm, Douglas

When
January 12, 11:45 AM CST to January 14, 4:00 PM CST
Where
Douglas forecast zone
Reported by
COOP Observer
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Winter Storm, Lyon

When
January 12, 12:30 PM CST to January 14, 3:00 PM CST
Where
Lyon forecast zone
Reported by
COOP Observer
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Winter Weather, Marshall

When
January 12, 2:00 PM CST to January 14, 4:00 PM CST
Where
Marshall forecast zone
Reported by
COOP Observer
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Winter Weather, Nemaha

When
January 12, 2:00 PM CST to January 14, 4:00 PM CST
Where
Nemaha forecast zone
Reported by
COOP Observer
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Winter Weather, Brown

When
January 12, 2:00 PM CST to January 14, 4:00 PM CST
Where
Brown forecast zone
Reported by
COOP Observer
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Winter Weather, Dickinson

When
January 12, 2:00 PM CST to January 14, 4:00 PM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Winter Weather, Geary

When
January 12, 2:00 PM CST to January 14, 4:00 PM CST
Where
Geary forecast zone
Reported by
COOP Observer
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Winter Weather, Riley

When
January 12, 2:00 PM CST to January 14, 4:00 PM CST
Where
Riley forecast zone
Reported by
COOP Observer
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Winter Weather, Pottawatomie

When
January 12, 2:00 PM CST to January 14, 4:00 PM CST
Where
Pottawatomie forecast zone
Reported by
COOP Observer
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Winter Weather, Morris

When
January 12, 2:00 PM CST to January 14, 4:00 PM CST
Where
Morris forecast zone
Reported by
COOP Observer
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Winter Weather, Wabaunsee

When
January 12, 2:00 PM CST to January 14, 4:00 PM CST
Where
Wabaunsee forecast zone
Reported by
COOP Observer
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
January 12, 2:00 PM CST to January 14, 4:00 PM CST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Winter Weather, Shawnee

When
January 12, 2:00 PM CST to January 14, 4:00 PM CST
Where
Shawnee forecast zone
Reported by
COOP Observer
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
January 12, 2:00 PM CST to January 14, 4:00 PM CST
Where
Jefferson forecast zone
Reported by
COOP Observer
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Winter Weather, Republic

When
January 13, 6:00 AM CST to January 14, 4:00 PM CST
Where
Republic forecast zone
Reported by
COOP Observer
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Winter Weather, Cloud

When
January 13, 6:00 AM CST to January 14, 4:00 PM CST
Where
Cloud forecast zone
Reported by
COOP Observer
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Winter Weather, Ottawa

When
January 13, 6:00 AM CST to January 14, 4:00 PM CST
Where
Ottawa forecast zone
Reported by
COOP Observer
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
January 13, 6:00 AM CST to January 14, 4:00 PM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

Winter Weather, Clay

When
January 13, 6:00 AM CST to January 14, 4:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10449, 10462, 10452, 10453, 10454, 10455, 10572, 10573, 10574, 10575, 10576, 10577, 10579, 10580, 10581, 10582, 10583, 10584, 10563, 10567, 10568, 10569, 10570.